Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 268, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2004, 4:51 PM CDT for Reno County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 16, 2004, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 162151 SVRICT KSC155-162245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 451 PM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TURON...OR ABOUT 17 MILES NORTHWEST OF KINGMAN...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF RENO COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 545 PM CDT. LAT...LON 3783 9845 3774 9846 3773 9817 3786 9818 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:26 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 16, 3:26 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT MON AUG 16 2004 .DISCUSSION... FCST CONCERNS... CNVTV CHCS/TRENDS THRU THE REST OF THE WEEK... CNVTN CONTS TO PERCOLATE UNDER MIV LVL SHRTWV MOVG ACRS THE CWA. WL KEEP SLGT CHC ACRS PTNS OF SRN/ERN CWA THIS EVENING, AS FEATURE CONTS TO MIGRATE SEWD. WL ALSO KEEP SLGT CHC ACRS THE NRN CWA TNGT, WHERE CNVGNC ALG SFC FNT MAY PROVIDE IMPETUS FOR A FEW STMS. OTHRWS GENLY WARMER AND DRY SCENARIO FOR THE MID-WEEK PD, BFR DEEPENING CANADIAN VORTEX DROPS SWD AGAIN ACRS THE HUDSON BAY RGN SENDING COOLER WX SWD INTO THE MDWST/PLAINS FOR THE END OF THE WEEK. FOR TUE/WED...WK SFC FNT WL SLOW AS IT MOVS INTO KS TNGT/TUE, AND PERHAPS GETTING AS FAR S AS HWY 56 TUE MRNG, WITH MEAN SLY LO LVL FLO AGAIN DVLPG ACRS THE AREA DURG THE AFTN. FOCUS FOR CVNTN SHOULD STAY MAINLY N OF THE CWA, NEAR WK BNDRY, INTO MIDDAY WED WITH LO LVL AIRMASS CONTG TO WARM IN SSWLY MEAN LO LVL FLO. TEMPS GENLY GOING AOA CLIMO FOR A CHG, WITH HIGHS TOPPING 90F ACRS MOST AREAS, WARMEST CNTRL KS ON WED AFTN. FIRST SGFNT UPR TROF WL ROTATE S/EWD ARND CANADIAN UPR LOW WED NGT/THU, SENDING SHALLOW SFC CDFNT SWD TWD THE RGN. THIS IN COMBO WITH ADTNL SHRTWV ENERGY TRAVERSING EWD FM THE ROCKIES WL PROMOTE INCRSG LIFT/CNVGNC ALG SWD MOVG FNT FOR SCT CNVTN ACRS THE CWA. WL KEEP CHCS FOR PCPN IN THE FCST FOR THE END OF THE WEEK WITH TREND TWD COOLER THAN NORMAL TEMPS AGAIN, AS DEEPENING VORTEX/LNGWV TROF ACRS ERN CANADA/GRTLKS WL LKLY PUSH SUCCESSIVE FNTS INTO THE AREA, REINFORCING COOLER THAN NORMAL REGIME. ADTNL SHRTWVS FM THE ROCKIES MAY PROVIDE SLGT CHCS FOR PCPN AT LEAST INTO MIDDAY SAT, BFR MEAN LNGWV TROF AXIS SHIFTS E OF THE AREA ALLOWING FOR SUBSIDENCE AND TREND TWD DRIER SCENARIO. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 90 67 93 / 10 5 10 10 HUTCHINSON 64 91 66 94 / 10 5 10 10 NEWTON 64 90 66 93 / 10 5 10 10 ELDORADO 65 89 67 92 / 10 5 10 10 WINFIELD-KWLD 65 91 67 94 / 20 5 10 5 RUSSELL 63 91 66 94 / 20 10 10 20 GREAT BEND 63 91 66 94 / 10 5 10 20 SALINA 66 92 69 95 / 20 10 10 10 MCPHERSON 64 91 66 94 / 20 5 10 10 COFFEYVILLE 65 89 66 92 / 20 10 10 5 CHANUTE 65 89 66 92 / 20 10 10 10 IOLA 65 89 66 92 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Aug 16, 3:44 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT MON AUG 16 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 344 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE ALSO IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS TONIGHT. ANY STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING OR TONIGHT ACROSS CENTRAL OR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE CHANCES OF THUNDERSTORMS FOR THE END OF THE WEEK, ACROSS THE ENTIRE AREA, MAINLY FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON ANY POTENTIAL RISK FOR SEVERE WEATHER. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:11 PM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.